Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 8, NWS Atlanta, GA

March 17, 202196 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Mar 17, 2021, 2:22 AM EDT for 96 counties in Georgia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 2:22 AM EDT (06:22 UTC)
Expired
Mar 17, 2021, 11:00 AM EDT
In force
9 hr
Issued by
NWS Atlanta, GA
All 96 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Bartow County, GA, Bibb County, GA, Bleckley County, GA, Butts County, GA, Carroll County, GA, Catoosa County, GA, Chattahoochee County, GA, Chattooga County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Coweta County, GA, Crawford County, GA, Crisp County, GA, Dade County, GA, Dawson County, GA, DeKalb County, GA, Dodge County, GA, Dooly County, GA, Douglas County, GA, Emanuel County, GA, Fannin County, GA, Fayette County, GA, Floyd County, GA, Forsyth County, GA, Fulton County, GA, Gilmer County, GA, Glascock County, GA, Gordon County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Haralson County, GA, Harris County, GA, Heard County, GA, Henry County, GA, Houston County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Lumpkin County, GA, Macon County, GA, Madison County, GA, Marion County, GA, Meriwether County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Murray County, GA, Muscogee County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Paulding County, GA, Peach County, GA, Pickens County, GA, Pike County, GA, Polk County, GA, Pulaski County, GA, Putnam County, GA, Rockdale County, GA, Schley County, GA, Spalding County, GA, Stewart County, GA, Sumter County, GA, Talbot County, GA, Taliaferro County, GA, Taylor County, GA, Telfair County, GA, Toombs County, GA, Towns County, GA, Treutlen County, GA, Troup County, GA, Twiggs County, GA, Union County, GA, Upson County, GA, Walker County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Webster County, GA, Wheeler County, GA, White County, GA, Whitfield County, GA, Wilcox County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 56 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.4 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
427 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

301 
WWUS72 KFFC 170622
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
222 AM EDT Wed Mar 17 2021

GAZ001>009-011>016-019>025-030>035-041>048-052>058-066>071-
078>082-089>095-102>106-171500-
/O.NEW.KFFC.FG.Y.0008.210317T0622Z-210317T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Heard-Coweta-Fayette-
Clayton-Spalding-Henry-Butts-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Harris-Talbot-Taylor-Crawford-Bibb-Muscogee-Chattahoochee-
Marion-Schley-Macon-Peach-Houston-Stewart-Webster-Sumter-Dooly-
Crisp-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Macon, Columbus, 
Warner Robins, Lumpkin, Americus, and Cordele
222 AM EDT Wed Mar 17 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Majority of north Georgia and west central Georgia.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
2 follow-up statements
505 
WWUS72 KFFC 170904
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
504 AM EDT Wed Mar 17 2021

GAZ027-036>039-049>051-059>062-072>076-083>086-096>098-107>113-
171500-
/O.EXA.KFFC.FG.Y.0008.000000T0000Z-210317T1500Z/
Madison-Clarke-Oconee-Oglethorpe-Wilkes-Morgan-Greene-Taliaferro-
Jasper-Putnam-Hancock-Warren-Jones-Baldwin-Washington-Glascock-
Jefferson-Twiggs-Wilkinson-Johnson-Emanuel-Bleckley-Laurens-
Treutlen-Pulaski-Wilcox-Dodge-Telfair-Wheeler-Montgomery-Toombs-
Including the cities of Athens, Milledgeville, Swainsboro, 
Dublin, and Vidalia
504 AM EDT Wed Mar 17 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...North and central Georgia.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

GAZ001>009-011>016-019>025-030>035-041>048-052>058-066>071-
078>082-089>095-102>106-171500-
/O.CON.KFFC.FG.Y.0008.000000T0000Z-210317T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Haralson-Carroll-Douglas-
South Fulton-DeKalb-Rockdale-Walton-Newton-Heard-Coweta-Fayette-
Clayton-Spalding-Henry-Butts-Troup-Meriwether-Pike-Upson-Lamar-
Monroe-Harris-Talbot-Taylor-Crawford-Bibb-Muscogee-Chattahoochee-
Marion-Schley-Macon-Peach-Houston-Stewart-Webster-Sumter-Dooly-
Crisp-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Macon, Columbus, 
Warner Robins, Lumpkin, Americus, and Cordele
504 AM EDT Wed Mar 17 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Majority of north Georgia and west central Georgia.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
594 
WWUS72 KFFC 171453
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1053 AM EDT Wed Mar 17 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171600-
/O.EXP.KFFC.FG.Y.0008.000000T0000Z-210317T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Gainesville, Marietta, Atlanta, Lawrenceville, 
Athens, Carrollton, Douglasville, East Point, Decatur, Conyers, 
Covington, Newnan, Peachtree City, Griffin, Milledgeville, Macon,
Swainsboro, Columbus, Warner Robins, Dublin, Lumpkin, Americus, 
Cordele, and Vidalia
1053 AM EDT Wed Mar 17 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM EDT THIS MORNING...

Visibilities across the area continue to improve this morning, and
the Dense Fog Advisory will expire at 11 AM EDT.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Mar 16, 8:04 PM EDT, 6 hours 18 minutes earlier.

Area forecast discussion, Mar 16, 8:04 PM EDT, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
804 PM EDT Tue Mar 16 2021

.PREV DISCUSSION... /Issued 330 PM EDT Tue Mar 16 2021/

SHORT TERM /Tonight through Wednesday/...

An active weather pattern will continue through the short term
period.

Wedge front holding in across much of north Georgia still this
afternoon and continues to be well depicted by the dewpoints near
and below 50 this afternoon. The wedge will weaken through late
tomorrow morning as a strong storm system over the ARKLATEX area
moves eastward tomorrow.

With the wedge front entrenched across the area along and north of
Carrollton to Thomaston to Louisville, areas north of this line
will see mainly showers through this evening although an isolated
thunderstorm cannot be ruled out - especially in west Georgia.
With limited warming today, mainly south of the line mentioned
above, expect thunderstorm coverage to be scattered as MUCAPE
values approach 1000 J/kg through the evening hours. Any
thunderstorm that does develop across central Georgia has the
potential to be strong to severe this evening with the likely
hazards of damaging wind gusts and large hail. Surface instability
should drop off quickly by late this evening with thunderstorms
diminishing by midnight, with any lingering storms mainly along
the southern periphery of the forecast area.

By daybreak, showers and thunderstorms will again approach
northwest Georgia and continue to spread across portions of north
Georgia through late morning, as the wedge front finally erodes.
Winds will more out of the south and with warm moist air pushing
into the area ahead of the approaching cold front, strong to
severe thunderstorms will be possible during the late afternoon
hours across much of west and north Georgia.

Guidance temperatures are in line and have not strayed too far
with temperatures across north Georgia not moderating too much
under the influence of the wedge front. Portions of central
Georgia will warm into the lower 80s tomorrow after morning lows
in the 60s.

Atwell

LONG TERM /Wednesday night through Tuesday/...

Early Thursday morning, a broken line of thunderstorms with elevated
severe potential will begin moving into the Warning Forecast Area.
In the early hours of the morning, we're looking at a pretty classic
High Shear-Low CAPE setup as the line of storms enters NW Georgia
after midnight and moves towards the I-85 corridor and the Atlanta
metro area around sunrise. In the Thursday morning environment,
SBCAPE values look to be closer to 500-1000J/kg, but with the
mid/upper shortwave passing through the Southeastern CONUS, upper-
level divergence will be hefty, 0-6km bulk shear will be around
60kts,  and 0-1km SRH could be 300-450m2/s2. While the most intense
storms, will likely stay further west in MS/AL, if severe
thunderstorms can maintain their intensity through the night with
less surface-based instability during the night hours, threats for
tornadoes and widespread damaging wind gusts will be possible.

As the line of storms kicks east of the Atlanta metro and I-85 after
sunrise, instability will begin to increase giving potential for
severe thunderstorms to reintensify through the late morning and
afternoon. This will be conditioned on if storms stay anchored to
the frontal zone where the strongest low-level forcing will be
located. If storms advance outwards away from the front, the
potential for the storms to become more sheared off will increase,
but currently that doesn't look to be the case. Through the morning
and afternoon, SBCAPE is expected to increase to 1000-2000 J/kg,
with shear parameters becoming slightly less intense but still
favorable for severe storms. This combination will boost chances for
widespread damaging wind gusts, large hail, and tornadoes, one or
two of which could be strong, through the rest of the afternoon into
early Thursday evening.

Beyond, a cold front will push through behind the line of storms
setting up a more tranquil pattern through the rest of the extended
period. There will be an outside chance for light showers on Friday
through Saturday morning, but otherwise skies will be mostly clear
light breezy winds and drier as high pressure moves into the upper
Midwest this weekend, and the mid-Atlantic states early next week.

Thiem

&&

.AVIATION...
00Z Update...
Showers and isolated thunderstorms across the area are sinking
southward and they should diminish across the ATL area over the
next few hours. Expecting showers to move back in just before
sunrise as next wave moves across the state. Will see afternoon
and evening thunderstorms Wed across the TAF sites as things
become a bit more unstable. winds will stay out of the E to SE
through the period at 10kt or less. May see some stronger gust in
and around any thunderstorms Wed afternoon and evening. Ceiling
are expected to stay in the LIFR to IFR range through the period
as well.

//ATL Confidence...00Z Update...
Confidence medium to high on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  62  58  73 /  60  70  80 100
Atlanta         53  66  60  71 /  50  70  90 100
Blairsville     48  61  54  67 /  20  80 100 100
Cartersville    50  66  57  70 /  40  80 100  90
Columbus        61  77  63  75 /  80  70  90 100
Gainesville     49  60  57  71 /  40  80 100 100
Macon           58  74  62  78 /  80  70  60  80
Rome            52  67  57  70 /  40  80 100  70
Peachtree City  54  69  59  72 /  60  70  90 100
Vidalia         63  79  62  80 /  60  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Thiem
AVIATION...01
Hazardous weather outlook, Mar 16, 5:00 PM EDT, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 PM EDT Tue Mar 16 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 PM EDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Widespread rain and scattered thunderstorms are expected. A few
isolated severe thunderstorms will be possible for areas of central
Georgia, south of line from LaGrange to Macon and Swainsboro, this
evening. The primary hazards included isolated damaging wind gusts,
large hail, and possibly a brief tornado. Periods of heavy rain may
cause ponding on roadways and in low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A few rounds of thunderstorms are expected Wednesday through
Thursday for north and central Georgia, with an elevated risk of
severe thunderstorms capable of damaging wind gusts, large hail, and
tornadoes on both days. The highest likelihood for severe
thunderstorms will be early Thursday morning through Thursday
afternoon. Locally heavy rainfall could also pose a threat for
flooding in heavily saturated areas from previous rainfall.

As the forecast evolves, please continue to monitor the latest
forecasts over the next few days on this potential mid-week severe
threat for north and central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested at this time but spotters are
encouraged to submit reports of severe weather through the web by
going to weather.gov/atlanta.

Spotters should be prepared for activation especially Wednesday
Night through Thursday across north and central Georgia. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Mar 16, 8:41 PM EDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
841 PM EDT Tue Mar 16 2021

GAZ072-082>084-094-095-170115-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Jones GA-Twiggs GA-
841 PM EDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...SOUTHWESTERN
WILKINSON...SOUTHEASTERN BIBB...NORTHEASTERN HOUSTON...SOUTHEASTERN
JONES AND TWIGGS COUNTIES UNTIL 915 PM EDT...

At 839 PM EDT...a strong thunderstorm was over Ripley, or near
Jeffersonville...moving northeast at 40 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Macon, Jeffersonville, Irwinton, Warner Robins, Centerville, Gordon,
Ivey, McIntyre, Robins Air Force Base, Marion, Mountain Springs,
Griswoldville, Nicklesville, District Path, Skipperton, Bullard,
Rutland, Fitzpatrick, Ripley and Huber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3259 8365 3263 8371 3269 8374 3269 8370
      3271 8374 3283 8371 3297 8337 3293 8336
      3295 8327 3269 8304 3256 8353
TIME...MOT...LOC 0039Z 234DEG 33KT 3273 8343

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 8:41 PM EDTSpecial Weather StatementFFCBibb, Twiggs, Wilkinson34 min
Mar 16, 9:47 PM EDTRiver Flood WarningFFCGordon, Murray, Whitfield5 days
Mar 17, 2:36 PM EDTRiver Flood WarningFFCWhitfield4 days
Mar 17, 3:21 PM EDTRiver Flood WarningFFCCatoosa62 hr
Mar 17, 4:45 PM EDTSpecial Weather StatementFFCDade30 min
Mar 17, 5:26 PM EDTSpecial Weather StatementFFCSchley, Webster34 min
Mar 17, 5:41 PM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster34 min
Mar 17, 5:51 PM EDTFlash Flood WatchFFCBartow, Catoosa, Chattooga, Cherokee, Dade, Fannin and 8 more14 hr
Mar 17, 6:07 PM EDTSevere Thunderstorm WarningFFCDooly, Macon, Schley, Sumter38 min
Mar 17, 6:47 PM EDTSpecial Weather StatementFFCMacon28 min
Mar 17, 7:45 PM EDTSpecial Weather StatementFFCHouston, Twiggs30 min

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.